MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Catalog Number RBY4C0202
Medical Device Problem Code Separation Failure (2547)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 06/06/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the pet lock was broken on the proximal end of the pusher assembly, the proximal segment of the pet lock was separated from the pull tube, and the pull tube and pull wire were retracted out of the pusher hypotube.The embolization coil was detached from the pusher assembly and the distal end of the pull wire was retracted out of the distal detachment tip (ddt).Blood was observed in the pusher assembly hypotube.The outer diameter (od) of the proximal constraint sphere and pull wire, and the inner diameter (id) of the distal detachment tip (ddt) were measured and found to be within specification.Conclusions: evaluation of the returned device revealed the pet lock was broken, the distal end of the pull wire was retracted out of the ddt, and the embolization coil was detached.A broken pet lock indicates that a pull force was applied to the proximal end of the pusher assembly, typically in an attempt to detach the embolization coil.Since the embolization coil was returned detached, and the critical dimensions were measured to be within specification, the root cause of the inability to detach the ruby coil could not be determined.Further evaluation revealed the proximal segment of the pet lock was separated from the pusher assembly.The separation of the proximal segment was likely incidental and may have occurred when the pull tube was fully retracted out of the pusher hypotube.The rh1 mentioned in the complaint was not returned for evaluation.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.Penumbra handles are visually and functionally inspected during incoming quality inspection.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 3005168196-2017-01082.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure using ruby coils and a ruby coil detachment handle (rh1).During the procedure, the physician was unable to detach a ruby coil using a rh1; therefore, the ruby coil was removed.The procedure was completed using a different coil.There was no report of an adverse effect to the patient.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key6688066
Report Number3005168196-2017-01081
Device Sequence Number10800637
Product Code HCG
UDI-Device Identifier00814548013121
UDI-Public00814548013121
Combination Product (Y/N)N
Initial Reporter StateVA
Initial Reporter CountryUS
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 06/06/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date04/11/2025
Device Catalogue NumberRBY4C0202
Device Lot NumberF75596
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/12/2017
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/06/2017
Initial Report FDA Received Date07/05/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1